Skip to Main Content
Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)



Zeta integrals on arithmetic surfaces

Author: T. Oliver
Original publication: Algebra i Analiz, tom 27 (2015), nomer 6.
Journal: St. Petersburg Math. J. 27 (2016), 1003-1028
MSC (2010): Primary 11M99, 11R56
Published electronically: September 30, 2016
MathSciNet review: 3589228
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Given a (smooth, projective, geometrically connected) curve over a number field, one expects its Hasse–Weil $L$-function, a priori defined only on a right half-plane, to admit meromorphic continuation to $\mathbb {C}$ and satisfy a simple functional equation. Aside from exceptional circumstances, these analytic properties remain largely conjectural. One may formulate these conjectures in terms of zeta functions of two-dimensional arithmetic schemes, on which one has non-locally compact “analytic” adelic structures admitting a form of “lifted” harmonic analysis first defined by Fesenko for elliptic curves. In this paper we generalize his global results to certain curves of arbitrary genus by invoking a renormalizing factor which may be interpreted as the zeta function of a relative projective line. We are lead to a new interpretation of the gamma factor (defined in terms of the Hodge structures at archimedean places) and a (two-dimensional) adelic interpretation of the “mean-periodicity correspondence”, which is comparable to the conjectural automorphicity of Hasse–Weil $L$-functions.

References [Enhancements On Off] (What's this?)

  • A. A. Beĭlinson, Residues and adèles, Funktsional. Anal. i Prilozhen. 14 (1980), no. 1, 44–45 (Russian). MR 565095
  • Spencer Bloch, de Rham cohomology and conductors of curves, Duke Math. J. 54 (1987), no. 2, 295–308. MR 899399, DOI 10.1215/S0012-7094-87-05417-2
  • Nicolas Bourbaki, Elements of mathematics. General topology. Part 1, Hermann, Paris; Addison-Wesley Publishing Co., Reading, Mass.-London-Don Mills, Ont., 1966. MR 0205210
  • I. I. Brouw and S. Wewers, Computing $L$-functions and semistable reduction of superelliptic curves, arXiv:1211.4459v1 (2012).
  • P. Deligne and D. Mumford, The irreducibility of the space of curves of given genus, Inst. Hautes Études Sci. Publ. Math. 36 (1969), 75–109. MR 262240
  • Ivan Fesenko, Guillaume Ricotta, and Masatoshi Suzuki, Mean-periodicity and zeta functions, Ann. Inst. Fourier (Grenoble) 62 (2012), no. 5, 1819–1887 (English, with English and French summaries). MR 3025155, DOI 10.5802/aif.2737
  • Ivan Fesenko, Analysis on arithmetic schemes. I, Doc. Math. Extra Vol. (2003), 261–284. Kazuya Kato’s fiftieth birthday. MR 2046602
  • Ivan Fesenko, Measure, integration and elements of harmonic analysis on generalized loop spaces, Proceedings of the St. Petersburg Mathematical Society. Vol. XII, Amer. Math. Soc. Transl. Ser. 2, vol. 219, Amer. Math. Soc., Providence, RI, 2006, pp. 149–165. MR 2276855, DOI 10.1090/trans2/219/05
  • Ivan Fesenko, Adelic approach to the zeta function of arithmetic schemes in dimension two, Mosc. Math. J. 8 (2008), no. 2, 273–317, 399–400 (English, with English and Russian summaries). MR 2462437, DOI 10.17323/1609-4514-2008-8-2-273-317
  • Ivan Fesenko, Analysis on arithmetic schemes. II, J. K-Theory 5 (2010), no. 3, 437–557. MR 2658047, DOI 10.1017/is010004028jkt103
  • —, Geometric adeles and the Riemann–Roch theorem for $1$-cycles on surfaces, Max Planck Inst. Math., Bonn, Preprint, 2012-36.
  • Ivan Fesenko and Masato Kurihara (eds.), Invitation to higher local fields, Geometry & Topology Monographs, vol. 3, Geometry & Topology Publications, Coventry, 2000. Papers from the conference held in Münster, August 29–September 5, 1999. MR 1804915, DOI 10.2140/gtm.2000.3
  • I. B. Fesenko and S. V. Vostokov, Local fields and their extensions, 2nd ed., Translations of Mathematical Monographs, vol. 121, American Mathematical Society, Providence, RI, 2002. With a foreword by I. R. Shafarevich. MR 1915966, DOI 10.1090/mmono/121
  • Ehud Hrushovski and David Kazhdan, Integration in valued fields, Algebraic geometry and number theory, Progr. Math., vol. 253, Birkhäuser Boston, Boston, MA, 2006, pp. 261–405. MR 2263194, DOI 10.1007/978-0-8176-4532-8_{4}
  • A. Huber, On the Parshin-Beĭlinson adèles for schemes, Abh. Math. Sem. Univ. Hamburg 61 (1991), 249–273. MR 1138291, DOI 10.1007/BF02950770
  • Henry H. Kim and Kyu-Hwan Lee, Spherical Hecke algebras of $\rm SL_2$ over 2-dimensional local fields, Amer. J. Math. 126 (2004), no. 6, 1381–1399. MR 2102401
  • Qing Liu, Algebraic geometry and arithmetic curves, Oxford Graduate Texts in Mathematics, vol. 6, Oxford University Press, Oxford, 2002. Translated from the French by Reinie Erné; Oxford Science Publications. MR 1917232
  • Ralf Meyer, On a representation of the idele class group related to primes and zeros of $L$-functions, Duke Math. J. 127 (2005), no. 3, 519–595. MR 2132868, DOI 10.1215/S0012-7094-04-12734-4
  • M. T. Morrow, Fubini’s theorem and non-linear change of variables over a two-dimensional local field, arXiv:0712.2177v3 (2007).
  • Matthew Morrow, Integration on valuation fields over local fields, Tokyo J. Math. 33 (2010), no. 1, 235–281. MR 2682892, DOI 10.3836/tjm/1279719589
  • —, An introduction to higher dimensional local fields and adeles, arXiv:1204.0586 (2012).
  • T. D. Oliver, Automorphicity and mean-periodicity, to appear in J. Math. Soc. of Japan; arXiv:1307.6706 (2013).
  • A. N. Paršin, On the arithmetic of two-dimensional schemes. I. Distributions and residues, Izv. Akad. Nauk SSSR Ser. Mat. 40 (1976), no. 4, 736–773, 949 (Russian). MR 0419458
  • A. N. Parshin, Chern classes, adèles and $L$-functions, J. Reine Angew. Math. 341 (1983), 174–192. MR 697316, DOI 10.1515/crll.1983.341.174
  • Takeshi Saito, Conductor, discriminant, and the Noether formula of arithmetic surfaces, Duke Math. J. 57 (1988), no. 1, 151–173. MR 952229, DOI 10.1215/S0012-7094-88-05706-7
  • Jean-Pierre Serre, Zeta and $L$ functions, Arithmetical Algebraic Geometry (Proc. Conf. Purdue Univ., 1963) Harper & Row, New York, 1965, pp. 82–92. MR 0194396
  • Masatoshi Suzuki, Two-dimensional adelic analysis and cuspidal automorphic representations of $\textrm {GL}(2)$, Multiple Dirichlet series, L-functions and automorphic forms, Progr. Math., vol. 300, Birkhäuser/Springer, New York, 2012, pp. 339–361. MR 2952583, DOI 10.1007/978-0-8176-8334-4_{1}5
  • John Torrence Tate Jr, FOURIER ANALYSIS IN NUMBER FIELDS AND HECKE’S ZETA-FUNCTIONS, ProQuest LLC, Ann Arbor, MI, 1950. Thesis (Ph.D.)–Princeton University. MR 2612222
  • André Weil, Fonction zêta et distributions, Séminaire Bourbaki, Vol. 9, Soc. Math. France, Paris, 1995, pp. Exp. No. 312, 523–531 (French). MR 1610983
  • André Weil, Basic number theory, 3rd ed., Die Grundlehren der mathematischen Wissenschaften, Band 144, Springer-Verlag, New York-Berlin, 1974. MR 0427267

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2010): 11M99, 11R56

Retrieve articles in all journals with MSC (2010): 11M99, 11R56

Additional Information

T. Oliver
Affiliation: Heilbronn Institute for Mathematical Research, University of Bristol, United Kingdom

Keywords: Scheme of finite type, zeta function, local field, Hasse–Weil $L$-function, complete discrete valuation field, adeles
Received by editor(s): February 27, 2015
Published electronically: September 30, 2016
Dedicated: To Professor S. V. Vostokov on the occasion of his 70th birthday
Article copyright: © Copyright 2016 American Mathematical Society